MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TAN/FAN RADILUCENT DROP; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

SMITH & NEPHEW, INC. TAN/FAN RADILUCENT DROP; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 71631022
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes No Information (3190); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/27/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the drill guide is not fitting into the drop due to a broken o ring.Event occurred during use with instruments inside the patient.Procedure was completed using a sn backup device.A delay of less than 30 minutes was reported.Any other issue that could affect the patient's condition was not reported by this event.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The device, used in treatment, was returned for evaluation.A visual inspection confirmed the device shows significant signs of wear/usage.A functional evaluation was conducted and confirms per inspection of the returned complaint device, the part is 3 years old and exhibits signs of minimal wear/usage.It is visually noticeable that one of the o-rings is broken, preventing the drill guide from engaging correctly with the drop.The o-ring has broken due to multiple uses, possibly damaged during previous surgery.Nothing indicates that the device left s+n with this defect as they are inspected 100% at final inspection, as well as assembly.A medical investigation was conducted and confirms although the provided report indicated the o-ring broke during use of the instrument inside the patient, it was reported the procedure was completed using an s&n backup device.Since there was no alleged harm to the patient because of the delay of less thirty minutes delay, no further clinical/medical assessment is warranted at this time.A review of complaint history for the listed part revealed no prior complaints for the listed batch.A review of the manufacturing records did not reveal any manufacturing or material abnormalities that could have caused or contributed to the reported incident.A review of the risk management file revealed this failure mode was previously identified.This device is a reusable instrument that can be exposed to numerous surgeries; damage from repeated use can occur.Expected wear/tear is likely the probable cause of the reported event.We recommend that all reusable instruments be routinely inspected for wear and damage and replaced as necessary.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaints will be reopened.No further investigation is warranted for these complaints; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
TAN/FAN RADILUCENT DROP
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key10423157
Report Number1020279-2020-04027
Device Sequence Number16891905
Product Code HSB
UDI-Device Identifier03596010604880
UDI-Public03596010604880
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K122170
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71631022
Device Catalogue Number71631022
Device Lot Number18KM04996
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/08/2020
Initial Date Received by Manufacturer 07/27/2020
Supplement Date Received by Manufacturer05/20/2021
Initial Report FDA Received Date08/18/2020
Supplement Report FDA Received Date05/24/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;